Six years and six months ago, I cut off all of Lisa’s hair. She wanted me to. She wanted to be the one in control of when she lost her hair.
Certain chemotherapy drugs cause hair loss (alopecia). Alopecia is one of the most distressing side effects to cancer treatment, especially for women. Even when you know you’ll lose your hair, having gobs of hair come off in your brush is traumatic. To make hair loss a little easier to deal with, you can take control of the situation yourself and cut off all of your hair before it starts coming out in your brush or on your pillow or in the shower.
When you lose your hair due to chemotherapy, its not because your hair falls out, its because your hair breaks off. On the day you get chemo, the drug causes the hair growth for that day to become brittle. Hair takes about 2-3 weeks to grow from the root to the scalp. So, about 2-3 weeks after your first chemo treatment (with a drug that causes alopecia) the brittle section of hair has grown to the surface where breaks off. Since chemo drugs are indiscriminate hair loss can occur over your entire body.
Six years and six months ago, was the last time Lisa had a hair cut. That is, until a few days ago when I again cut off all of her hair.
In the image above, you can see how long her hair had grown in 6.5 years.
Lisa will start whole brain radiation (WBR) next week. Radiation treatment also causes alopecia. Similar to chemotherapy, you will start losing hair about 2-3 weeks after the first treatment. However, hair loss is isolated to the area being treated with radiation.
So, once again, Lisa took control of her hair loss. As I stood with scissors in my hand and asked if her if she was ready for this, she told me, “What’s the big deal? It grew back once, it’ll grow back again.”
And off it came.